Tennessee, 2008

Hail in Tennessee, August 2, 2008

August 2, 2008 · NWS OHX · 2 events in 2 counties and zones

A cluster of thunderstorms produced some large hail in Wayne and Lawrence Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cluster of thunderstorms produced some large hail in Wayne and Lawrence Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 2, 2:20 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 2:20 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT SAT AUG 2 2008

.DISCUSSION...SURFACE MAP AT 19Z SHOWS A WEAK FRONTAL BOUNDARY
HAVING JUST MOVED THROUGH MIDDLE TENNESSEE, WITH A RIDGE OF HIGH
PRESSURE OFF TO THE WEST, AND NORTHWEST WINDS SPREADING INTO THE
MID STATE. DESPITE THIS, TEMPERATURES HAVE WARMED INTO THE LOWER
TO MID 90S MOST AREAS, ALTHOUGH DEW POINTS ARE STARTING TO COME
DOWN AS THE DRIER AIR FILTERS INTO THE MID STATE.

BERMUDA HIGH WILL RE-ESTABLISH ITSELF AS THE FRONT TO OUR SOUTH
DISSOLVES. AT THE SAME TIME, UPPER HIGH WILL BUILD OVER THE
SOUTHERN PLAINS, PRODUCING A PERSISTENT NORTHWEST FLOW ALOFT FOR
THE NEXT SEVERAL DAYS. ATMOSPHERE WILL CONTINUE TO DRY OUT,
ALTHOUGH TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FOR THE
NEXT FEW DAYS.

THE NEXT SURFACE FRONT WILL MOVE INTO MIDDLE TENNESSEE WEDNESDAY,
BRINGING OUR NEXT CHANCE OF CONVECTION. A SECOND FRONT WILL SWING
THROUGH THURSDAY NIGHT ALONG WITH A 500 MB SHORTWAVE, THEREBY
CONTINUING OUR CHANCE OF PRECIPITATION.

THE SPC DOES NOT HAVE ANY RISK AREA OUTLINED FOR MIDDLE TENNESSEE
THROUGH THE DAY 4-8 EXTENDED OUTLOOK.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  93  69  94 /  10   0  10   0
CLARKSVILLE    68  91  65  95 /  10   0   0  10
CROSSVILLE     65  89  65  90 /  10  10  10  10
COLUMBIA       71  94  69  95 /  10   0  10   0
LAWRENCEBURG   71  96  69  96 /  10   0  10   0
WAVERLY        70  93  67  95 /  10   0  10  10
&&

.OHX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 6 PM CDT
THIS AFTERNOON FOR TNZ005-006- 022>026-056>061-093>095.
&&

ROSE
Hazardous weather outlook, Aug 2, 4:15 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
515 AM CDT SAT AUG 2 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-031015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
515 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY. WARM AND MOIST AIR
COULD GENERATE A FEW STRONG TO SEVERE THUNDERSTORMS LATE IN THE
DAY...WITH WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WARM TEMPERATURES ARE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. HIGH TEMPERATURES ARE EXPECTED TO REACH THE MID AND UPPER
90S WEST OF THE PLATEAU...WITH AFTERNOON HEAT INDICES EXCEEDING
THE 100 DEGREE MARK. HEAT ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER
TODAY...SPOTTER ACTIVATION IS NOT ANTICIPATED.

04

The radar

The Northeast Alabama radar (KHTX), 137 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
August 2, 4:55 PM CST
Where
Lawrence County, Iron City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.020, -87.580

Half dollar size hail reported at the Fire Hall.

Hail, Wayne

When
August 2, 4:56 PM CST
Where
Wayne County, 12 mi SE of Collinwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.057, -87.600

Trained Spotter reported nickel to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111384, 111383.